| Model Number |
400SMTHXSFT0208 |
| Medical Device Problem Codes |
Material Deformation (2976); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
05/01/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the gastroduodenal artery (gda) using penumbra smart coils (smart coil), pod packing coils (pod pc), and non-penumbra microcatheter.It was noted that the patient¿s anatomy was tortuous.During the procedure, the physician placed one pod pc and nine smart coils in the target vessel using the microcatheter.While advancing another smart coil, the physician experienced resistance in the middle of the microcatheter.Subsequently, the physician removed the smart coil and noticed the pusher assembly to be deformed.The procedure was completed using additional smart coils and the same microcatheter.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed offset coil winds on the embolization coil.If the introducer sheath is not properly aligned with the hub of the microcatheter prior to advancement, resistance may be experienced during advancing.Forceful advancement against this resistance may result in offset coil winds.Further evaluation of the returned smart coil revealed an unknown substance on the embolization coil.This damage may be incidental to the reported complaint, and the root cause could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.